Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

July 2010, Volume 40 Number 7 , p 14 - 14

Author

  • Michael R. Cohen ScD, MS, RPH

Abstract

Two-gram vials of ampicillin for injection and nafcillin for injection are packaged in ADD-Vantage containers that look alike. A nurse discovered a dispensing error when preparing to administer a minibag of one of the drugs.If your facility uses both of these antibiotics, as a temporary measure, ask the pharmacy to circle or highlight the drug name on the ADD-Vantage container to draw attention to it. The ISMP has asked Sandoz, which manufactures both antibiotics, to redesign the label to reduce the chances of drug mixups.A hospital pharmacist preparing an order of valproate accidentally prepared the two minibags (for a 12-hour dosing interval) with vecuronium instead. Valproate is an antiepileptic drug; vecuronium is a neuromuscular blocking agent. Both medication vials were close to each other in the pharmacy, had red caps, and were about the same size. After the infusion began, the patient experienced difficulty breathing and pressed the call bell for assistance. The nurse stopped the

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: